Alert archive / Maryland / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 19, 2017, 10:29 PM EDT for Kent County, Maryland; Kent County, Delaware. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2017, 10:29 PM EDT (02:29 UTC)
- Expired
- Aug 19, 2017, 11:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Kent County, DE, Kent County, MD
The radar
The Dover AFB radar (KDOX), 53 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WWUS81 KPHI 200229
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
1029 PM EDT SAT AUG 19 2017
DEZ001-002-MDZ008-012-015-020-NJZ021-200300-
Kent-New Castle-Queen Anne's-Cecil-Kent-Caroline-Cumberland-
1029 PM EDT SAT AUG 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN
CAROLINE...KENT...SOUTHEASTERN CECIL AND WEST CENTRAL CUMBERLAND
COUNTIES...
At 1029 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sassafras to Chestertown. Movement
was east at 35 mph.
Winds up to 40 mph are possible with these storms.
These storms will be near...
Sassafras, Massey and Warwick around 1035 PM EDT.
Delaney Corner around 1040 PM EDT.
Crumpton around 1045 PM EDT.
Clayton, Millington, Sudlersville and Green Spring around 1050 PM
EDT.
Smyrna around 1055 PM EDT.
Dover, Cheswold, Hartly, Woodland Beach and Dover Speedway around
1100 PM EDT.
Other locations impacted by these storms include Kenton, Barclay,
Leipsic, Chambersville, Rodney Village, Wyoming, Kent Acres,
Kingstown, Templeville and Townsend.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3949 7585 3940 7553 3935 7549 3933 7550
3934 7549 3931 7543 3935 7536 3930 7543
3926 7541 3931 7532 3934 7533 3931 7523
3929 7529 3930 7532 3926 7540 3916 7541
3896 7565 3922 7622
TIME...MOT...LOC 0229Z 289DEG 29KT 3936 7585 3924 7608
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 19, 9:44 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 19, 9:44 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 944 PM EDT Sat Aug 19 2017 .SYNOPSIS... A surface trough moves across the region tonight. High pressure currently over the Midwest builds overhead on Sunday, and then moves offshore Sunday night. High pressure remains anchored off the Mid- Atlantic coast through Tuesday before drifting out to sea Tuesday night. A cold front moves across the region on Wednesday, and then low pressure may move along the coast Wednesday night. Canadian high pressure then builds east for the end of the week and into the start of the weekend. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... The main line of thunderstorms is finally trending weaker and beginning to break apart. However, discrete showers and thunderstorms across Maryland and Virginia have developed and think these have a good chance to move into Delmarva as there are still dew points in the 70s across Delmarva. Thus, adjusted PoPs to include the entire region. Still, expect activity to be finished by early Sunday morning. Some patchy fog may develop overnight through daybreak, but we do not expect any fog to be very dense or widespread. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... High pressure tries to build across the area from the west on Sunday, although a weak surface trough may develop along the east coast. With a lack of moisture and upper level support, no precipitation and little in the way of clouds is expected for Sunday. Temperatures will again warm several degrees above normal, but dewpoints will be even lower than Saturday, so it will not feel as oppressive as it has the last couple of days. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... High pressure over the area Sunday night drifts offshore and then becomes centered off the Mid-Atlantic coast on Monday. Return flow sets up on Monday and surface dewpoints slowly build throughout the day. Dewpoints climb to around 70 across the Delmarva, and in the low to mid 60s elsewhere. With high pressure still in control of much of the region, expecting mostly sunny skies for most of the region Monday afternoon for most of NJ and southeast PA. Sunshine may be filtered through some cirrus, but it should not be enough to block viewing of the eclipse. In addition, diurnally driven cumulus will develop during the day, and it will be interesting to see if that diurnally driven cumulus dissipates a bit during the time of the eclipse, and if it redevelops after the eclipse ends. The exception will be for the Delmarva and into extreme southern NJ. With onshore flow and some weak shortwave energy approaching from the west, there should be more in the way of cloud cover in the afternoon, and there could be a few showers and thunderstorms moving into northeast MD and into DE in the afternoon. Highs on Monday will top off in the mid to upper 80s, but it will also be interesting to see if hourly temps fall off during the eclipse, and how they rebound once it ends. Isolated to scattered showers and thunderstorms continue into the evening as those mid-level shortwaves move across the region. High pressure off the Mid-Atlantic coast continues to slowly drift out to sea on Tuesday. A cold front over the Midwest continues to advance to the east. A pre-frontal trough develops out ahead of the front, and that trough may touch off some showers and thunderstorms across the Delaware and Lehigh Valleys and northwest NJ Tuesday afternoon and evening. That cold front works its way across the region Wednesday with scattered showers and thunderstorms. That front moves offshore Wednesday night, and then a much cooler and dryer airmass builds east. Canadian high pressure then drops into the Upper Midwest, and will be centered over the Great Lakes on Thursday. That high gradually builds east through the end of the week and into the weekend. Temperatures fall below normal during this time with highs generally in the 70s to around 80. Lows at night fall into the upper 50s to low 60s, with cooler temperatures in the mountains. With low humidity levels, this should result in comfortable sleeping nights. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Mostly VFR conditions expected across the TAF sites through the TAF period. There is a chance that showers and a thunderstorm could move into KILG and KMIV by 06Z, but expect the showers currently to the west to be gradually diminishing in coverage. Thus, not enough confidence to include in the TAFs at this time. There could be some patchy fog overnight through daybreak, but we do not expect any fog to be very dense or widespread. Northwest winds will become southwesterly this afternoon and evening before becoming light and variable most places overnight. Winds will increase again after sunrise Sunday. An occasional gust around 15 knots is possible this afternoon and Sunday afternoon, but they are not expected to be very frequent. OUTLOOK... Sunday night...Mainly VFR. Some patchy fog may result in VSBY restrictions at KRDG/KABE/KMIV/KACY late at night. Monday...VFR. Isolated SHRA/TSRA possible, mainly at KILG/KMIV. Tuesday...VFR. Scattered SHRA/TSRA possible, mainly at KRDG/KABE in the afternoon. Wednesday...Sub-VFR conditions in SHRA/TSRA. Thursday...VFR. && .MARINE... Sub Small Craft Advisory conditions expected through Sunday. Winds will shift to the southwest everywhere by this evening and overnight, then become west to northwest by daybreak through midday. Then begin shifting back to a south-southwest direction by the afternoon. OUTLOOK... Sunday night through Thursday...A prolonged period of predominantly sub-SCA conditions expected on the waters. The exception is Tuesday night through Wednesday, as southerly winds may result in 25 KT wind gusts and 5 foot seas during that time. Showers and thunderstorms may impact the waters, mainly Tuesday afternoon through Wednesday. .RIP CURRENTS... Waves on the ocean are running around 2-3 feet with a 5-6 second period. Winds along the northern half of the Jersey shore have shifted to the south, while southern Jersey shore and Delaware remain northwest. Everyone is expected to become southwesterly by the late afternoon. Overall expectation is for the risk of rip currents to be low, with a few locations with a more moderate risk, such as LBI. Sunday's risk is expected to be similar as Saturday as seas are expected to be a little lower and winds will likely react the same way; starting northwest, then shifting southwest by afternoon. So overall low risk expected with a few locations with a more moderate risk. && .TIDES/COASTAL FLOODING... Several tidal sites along the Altantic coast touched minor flooding thresholds with the high tide that occurred earlier this evening. With the flow becoming more off shore tomorrow, expect water levels with the next two high tide cycles to be below minor flooding thresholds. However, we will be watching the tidal departures closely for the Monday evening high tide, as winds will once again shift to more southerly, and astronomical tides should be relatively high thanks to the new moon on Monday. At this point minor flooding is possible, though some guidance continues to show water levels falling short of minor flooding thresholds. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...MPS Near Term...Johnson/Robertson Short Term...Robertson Long Term...MPS Aviation...Johnson/Robertson/MPS Marine...Robertson/MPS Tides/Coastal Flooding...Johnson
Hazardous weather outlook, Aug 19, 3:03 PM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 303 PM EDT Sat Aug 19 2017 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-202200- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 303 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-202200- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 303 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-202200- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 303 PM EDT Sat Aug 19 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MPS
In the hours before
Special weather statement, Aug 19, 9:35 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
935 PM EDT SAT AUG 19 2017
DEZ001-MDZ008-NJZ009-010-015>019-PAZ070-071-101>106-200200-
New Castle-Cecil-Salem-Camden-Mercer-Hunterdon-Northwestern
Burlington-Somerset-Gloucester-Lower Bucks-Eastern Montgomery-Western
Chester-Philadelphia-Upper Bucks-Western Montgomery-Delaware-Eastern
Chester-
935 PM EDT SAT AUG 19 2017
...GUSTY WINDS FROM AN OUTFLOW BOUNDARY TO AFFECT NORTHERN NEW
CASTLE...NORTHEASTERN CECIL...NORTHWESTERN CAMDEN...WESTERN
MERCER...NORTHWESTERN SALEM...SOUTHEASTERN HUNTERDON...NORTHWESTERN
GLOUCESTER...NORTHWESTERN BURLINGTON...SOUTHEASTERN MONTGOMERY...
BUCKS...SOUTHEASTERN CHESTER...PHILADELPHIA AND DELAWARE COUNTIES...
At 933 PM EDT, radar detected an outflow boundary that was located
along a line extending from near Dublin to Concordville to Pike
Creek. Movement was east at 50 mph.
Winds will suddenly increase out of the west or northwest with gusts
between 30 and 40 mph possible.
Locations impacted include...
Philadelphia, Trenton, Camden, Wilmington, Newark, Gloucester City,
Bensalem, Mount Laurel, Ewing, Norristown, Chester, Willingboro,
Deptford, Voorhees, West Deptford, Glassboro, Lindenwold, Lansdale,
West Norriton and East Norriton.
LAT...LON 3986 7561 4040 7526 4044 7506 4054 7507
4067 7476 4054 7475 4050 7480 4040 7473
4027 7472 3982 7495 3957 7530 3959 7546
3962 7545 3966 7548 3960 7548 3961 7557
3967 7551 3972 7551 3962 7562 3966 7589
TIME...MOT...LOC 0131Z 272DEG 42KT 4034 7521 3986 7551 3971 7573
JRKSpecial weather statement, Aug 19, 9:45 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
945 PM EDT SAT AUG 19 2017
NJZ001-007>010-200245-
Morris-Hunterdon-Sussex-Somerset-Warren-
945 PM EDT SAT AUG 19 2017
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT WESTERN MORRIS...
NORTHERN HUNTERDON...SUSSEX...WARREN AND NORTHWESTERN SOMERSET
COUNTIES...
At 942 PM EDT, radar indicated that showers and thunderstorms were
located along a line extending through the Poconos and the Lehigh
Valley in Pennsylvania. Movement was northeast at 35 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Newton, Montague, Dover, Hopatcong, Hackettstown, Wharton,
Washington, Rockaway, Blairstown, Mount Arlington, Franklin,
Mendham, High Bridge, Stanhope, Hamburg, Netcong, Clinton, Belvidere
and Harmony.
LAT...LON 4132 7460 4077 7450 4054 7507 4058 7512
4057 7518 4075 7519 4078 7517 4077 7513
4082 7508 4085 7510 4086 7505 4098 7514
4109 7497 4109 7499 4110 7498 4116 7490
4132 7480 4136 7469
TIME...MOT...LOC 0142Z 237DEG 31KT 4125 7539 4057 7526
IovinoLocal storm report, Aug 19, 9:46 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
946 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST LEHIGH VALLEY INTL AIRP 40.65N 75.44W
08/19/2017 M44 MPH LEHIGH PA ASOS
&&
EVENT NUMBER PHI1701505
SFJLocal storm report, Aug 19, 9:48 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
948 PM EDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND GST S ALLENTOWN 40.59N 75.48W
08/19/2017 M46 MPH LEHIGH PA TRAINED SPOTTER
&&
EVENT NUMBER PHI1701506
SFJSpecial weather statement, Aug 19, 10:02 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1002 PM EDT SAT AUG 19 2017
DEZ001-002-MDZ008-012-015-020-200230-
Kent-New Castle-Queen Anne's-Cecil-Kent-Caroline-
1002 PM EDT SAT AUG 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...QUEEN ANNE'S...NORTHEASTERN CAROLINE...
KENT AND SOUTHEASTERN CECIL COUNTIES...
At 1001 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Aberdeen Proving Ground to near
Bowleys Quarters to Sparrows Point. Movement was east-southeast at
40 mph.
Winds up to 45 mph are possible with these storms.
Locations impacted include...
Middletown, Centerville, Chestertown, Centreville, Clayton, Rock
Hall, Church Hill, Cecilton, Millington, Sudlersville, Betterton,
Hartly, Warwick, Old Town, Starr, Bohemias Mills, Newtown, Morgnec,
Delaney Corner and Crumpton.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3926 7622 3929 7617 3932 7618 3934 7616
3933 7614 3937 7611 3937 7606 3943 7599
3946 7601 3950 7599 3950 7559 3912 7570
3896 7600 3905 7623 3909 7623 3917 7628
TIME...MOT...LOC 0201Z 291DEG 36KT 3944 7611 3931 7631 3919 7648
JRKSpecial weather statement, Aug 19, 10:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1029 PM EDT SAT AUG 19 2017
DEZ001-002-MDZ008-012-015-020-NJZ021-200300-
Kent-New Castle-Queen Anne's-Cecil-Kent-Caroline-Cumberland-
1029 PM EDT SAT AUG 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN
CAROLINE...KENT...SOUTHEASTERN CECIL AND WEST CENTRAL CUMBERLAND
COUNTIES...
At 1029 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sassafras to Chestertown. Movement
was east at 35 mph.
Winds up to 40 mph are possible with these storms.
These storms will be near...
Sassafras, Massey and Warwick around 1035 PM EDT.
Delaney Corner around 1040 PM EDT.
Crumpton around 1045 PM EDT.
Clayton, Millington, Sudlersville and Green Spring around 1050 PM
EDT.
Smyrna around 1055 PM EDT.
Dover, Cheswold, Hartly, Woodland Beach and Dover Speedway around
1100 PM EDT.
Other locations impacted by these storms include Kenton, Barclay,
Leipsic, Chambersville, Rodney Village, Wyoming, Kent Acres,
Kingstown, Templeville and Townsend.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3949 7585 3940 7553 3935 7549 3933 7550
3934 7549 3931 7543 3935 7536 3930 7543
3926 7541 3931 7532 3934 7533 3931 7523
3929 7529 3930 7532 3926 7540 3916 7541
3896 7565 3922 7622
TIME...MOT...LOC 0229Z 289DEG 29KT 3936 7585 3924 7608
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:35 PM EDT | Special Weather Statement | PHI | Gloucester, Hunterdon | 25 min |
| Aug 19, 9:45 PM EDT | Special Weather Statement | PHI | Morris, Sussex, Warren | 60 min |
| Aug 19, 10:16 PM EDT | Special Marine Warning | PHI | 89 min | |
| Aug 19, 8:01 PM EDT | Severe Thunderstorm Warning | PHI | Berks | 59 min |
| Aug 19, 8:34 PM EDT | Special Weather Statement | PHI | Carbon, Lehigh, Montgomery | 56 min |
| Aug 19, 9:00 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Bucks, Carbon, Lehigh, Monroe, Montgomery and 1 more | 60 min |
| Aug 19, 9:29 PM EDT | Special Weather Statement | PHI | Monroe | 31 min |
| Aug 19, 10:02 PM EDT | Special Weather Statement | PHI | Kent, Queen Anne's | 28 min |
Nearby
Special Weather Statements in Maryland, 2017Special Weather Statements in Delaware, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.